Clinical Reference Systems: Pediatric Advisor 10.0
Ampicillin or Amoxicillin Rash
- pink or red spots
- small, flat, nonitchy spots
- always on the trunk
- may spread to the face
- occurs while child is taking ampicillin or amoxicillin
- usually appears on the 5th day after a child starts
taking ampicillin or amoxicillin but may show earlier or
as late as the 16th day.
From 5% to 10% of children taking ampicillin or amoxicillin
get a skin rash. This is a harmless rash and does not
indicate an allergy to ampicillin, amoxicillin, or other
The rash usually lasts 3 days, with a range of 1 to 6 days.
No treatment is necessary. Keep your child on the
ampicillin or amoxicillin until it is gone. The rash will
disappear just as quickly whether or not your child
continues the medication. Your child can take ampicillin or
amoxicillin in the future when necessary and probably won't
get a rash the next time.
CALL YOUR CHILD'S PHYSICIAN DURING OFFICE HOURS IF:
- The rash changes to hives.
- The rash becomes itchy.
- The rash lasts more than 6 days.
- You have other concerns or questions.